Wisconsin, 2017

Damaging Wind in Wisconsin, April 15, 2017

April 15, 2017 · NWS MKX · 1 event in 1 county or zone

A large complex of thunderstorms moved across southern WI as an upper level disturbance and cold front approached. Gusty winds were observed with one severe wind gust at Sheboygan Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A large complex of thunderstorms moved across southern WI as an upper level disturbance and cold front approached. Gusty winds were observed with one severe wind gust at Sheboygan Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 15, 7:41 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Apr 15, 7:41 PM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
841 PM CDT Sat Apr 15 2017

.UPDATE...
The atmosphere is struggling across southern Wisconsin and it's
becoming clearer that the better threat should stay along and
just south of WI/IL border. Surface based CAPE is falling and CIN
is increasing across the area. The main storm complex we're
watching is moving out of eastern Iowa toward northwest Illinois.
There is a lot of cell mergering going on just west of the river
and effective deep layer shear is far better in that region. This
complex is rotating and tornado warnings have been issued over
Iowa, but we haven't seen confirmation of anything at this point.
This complex should start to become cold pool dominant with time
and help keep the focus just south of the border, possibly
creeping into our far southern counties. We still have a threat
for isolated severe across the area this evening, but given our
stabilization over the past few hours (and continuing) a larger
organized severe threat isn't looking likely.

The meso models organize this precip in a large band of showers
and storms that stretches from our northern forecast area south
southwest through Illinois this evening into the early morning
hours. It should exit east of Wisconsin by 2-3am tonight. Expect
heavy rain. Some areas will see torrential rainfall with local
amounts likely exceeding an inch.

&&

.MARINE...
A small craft advisory will remain in place through 4 am tonight
due to gusty southwest winds ahead of an approaching cold front.
Winds will die down for a time, shift to the west, then increase
again Sunday afternoon. Small craft advisory conditions may be met
Sunday afternoon. We'll reassess that once the current advisory
expires. Look for showers and storms to move through the nearshore
waters later this evening through about 4 am.

&&

.PREV DISCUSSION... (Issued 611 PM CDT Sat Apr 15 2017)

UPDATE...

Convection has increased across northeast IA, within a CAPE axis
(about 1000-1500J/KG), 0-6km shear about 30kts within the nose
region of the 850mb jet. The hrrr and other short range models
continue to show this leading convection developing across our
area between 6-9pm with the main cold frontal convection arriving
between 10pm and 2am tonight. There is more uncertainty with the
trends on this leading convection early this evening vs the stuff
with the front. The best combo of shear/helicity/CAPE continues
to point to areas southwest of Madison. We are in the wait and see
mode early this evening, monitoring trends.

AVIATION(00Z TAFS)...

Showers and storms will roll across the area mainly between 10pm
and 2am tonight as a cold front sweeps into and through the
region. Some of these storms could be strong to severe with large
hail and strong winds. A period of MVFR CIGS and VSBYS is expected
later tonight in the wake of the cold front (and also with any of
the stronger storms ahead of the front), but clearing will return
from mid to late morning on Sunday. Winds will be strong and
gusty out of the west on Sunday. Winds will settle down Sunday
night.

PREV DISCUSSION... (Issued 328 PM CDT Sat Apr 15 2017)

SHORT TERM...

TONIGHT - Confidence...Medium
Remnants of MCV moving ene from nrn WI. Southern WI remains in the
warm sector with gusty southwest winds. Cold front still well back
to our west srn MN into nw IA. This in combo with a weak mid level
wave will ride in here overnight. Consensus of model data suggests
best window for shra/tsra will be the 02-09z time frame. HRRR
showing some lead convection ahead of the main area but GOES 16
vsbl animation shows CU field capped and SPC meso charts showing
some CIN and MLCIN. The RAP soundings suggest better moisture
pooling ahead of the front with MUCAPE values in the 1000 j/kg
range. 0-6km shear is proggd to be 30-35 knots with mid level
lapse rates 7.0 to 7.5 c/km. There will also be jet stream
divergence associated with right rear quadrant of upper Great
Lakes speed maximum. 0-3km speed shear fairly pronounced.
Marginal/slight risk looks ok for now however overall lack of a
stronger shortwave and potential limited CAPE are some limiting
factors that could point towards any SVR being more isolated in
nature. So high pops in place for shra/tsra. Precip shield exits
later tonight as front goes by.

SUNDAY - Confidence...Medium
Strong west to east flow at 500 millibars. Low level cold
advection looks weak. 925 temps drop to 11-13c, though a well
mixed column will support highs well into the 60s with some areas
potentially reaching 70. Breezy west/northwest winds will keep any
lake influence out of the picture.

Sunday night through Tuesday...Forecast confidence medium to high.

A weak high pressure area will pass to the south Sun nt into Mon
with a weak sfc trough across nrn WI. Aloft, a shortwave trough
will track across the nrn Great Lakes. Sct-bkn mid level clouds
are forecast for Mon with a lake breeze or weak cold front moving
onshore in ern WI. Mild temps will continue.

Cyclogenesis will then occur from the high plains to NE SD Mon nt
and into central WI by 00Z Wed. A surge of warm, moist advection
and some frontogenesis will bring rain to srn WI from west to east
during the afternoon and night. There appears to be enough
elevated instability for sct thunder.

LONG TERM...Wednesday through Saturday...Forecast confidence
medium.

The srn portion of a weak sfc ridge will be in the vicinity of
srn WI for Wed followed by another round of cyclogenesis and
rainfall for Wed nt-Thu. Afterward, model spread is wide with
perhaps a weak sfc ridge for Fri. Cyclogenesis over the srn Plains
may then track into the Ohio River Valley for Sat. Temps will be
cooler for this period.

AVIATION(UPDATE)...Gusty southwest winds will continue into this
evening within warm sector. BKN VFR CU has developed in srn WI.
Better shra/tsra potential arrives in the west around 02z and then
wrapping up 08-09z in the east. This will be due to weak mid
level energy arriving from Central Plains in combo with
approaching cold front. Drier air works in post-frontal with any
lower ceilings coming late tonight or early on Sunday. Weak cold
advection in place though dry and breezy wnw winds expected due to
decent mixing.

MARINE...Small Craft Advisory remains in effect for much of the
night with gusty southwest wind regime ahead of cold front. Expect
some gusty wnw winds for Sunday which may necessitate another
advisory as gusts get close to criteria. Higher waves would be
towards open water due to the offshore component.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory until 4 AM CDT Sunday for LMZ643>646.

&&

Update...Davis
Tonight/Sunday and Aviation/Marine...Collar
Sunday Night through Saturday...Gehring
Hazardous weather outlook, Apr 15, 2:28 PM CST, 7 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
328 PM CDT Sat Apr 15 2017

WIZ046-047-051-052-056>060-062>072-162030-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
328 PM CDT Sat Apr 15 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Tonight

There is a Slight Risk for severe thunderstorms this evening over
south central Wisconsin and a Marginal Risk over southeast
Wisconsin. Isolated severe thunderstorms are possible mainly after
sunset.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

There is a chance for thunderstorms Tuesday afternoon and night as
another low pressure area moves across the state.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

LMZ643>646-162030-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
328 PM CDT Sat Apr 15 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

A Small Craft Advisory is in effect for through late tonight for
breezy southwest winds and high waves.

Thunderstorms are likely this evening. A few storms may produce
hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

There is a chance for thunderstorms Tuesday afternoon and night.

www.weather.gov/mkx

In the hours before

Special weather statement, Apr 15, 8:27 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
927 PM CDT SAT APR 15 2017

WIZ057-063-160300-
Columbia-Dane-
927 PM CDT SAT APR 15 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN COLUMBIA AND NORTHERN
DANE COUNTIES...

At 927 PM CDT, a strong thunderstorm was located over Lodi, or near
Lake Wisconsin, moving east at 45 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Windsor, Columbus, Lake Wisconsin, Deforest, Lodi, Poynette, Fall
River, Rio, Dane, Arlington, Otsego, Merrimac, Doylestown, East
Bristol, Harmony Grove, Morrisonville, Interstate 90/94 Interchange
and Okee.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4321 8901 4322 8973 4336 8964 4338 8960
      4343 8960 4347 8958 4349 8901
TIME...MOT...LOC 0227Z 268DEG 40KT 4334 8950

GEHRING
Local storm report, Apr 15, 8:58 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
958 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 PM     TSTM WND GST     ARLINGTON               43.34N 89.38W
04/15/2017  M44 MPH          COLUMBIA           WI   MESONET

            CWOP STATION.

&&

BH
Special weather statement, Apr 15, 9:07 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1007 PM CDT SAT APR 15 2017

WIZ051-058-160345-
Dodge-Fond Du Lac-
1007 PM CDT SAT APR 15 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FOND DU LAC AND DODGE
COUNTIES...

At 1007 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Markesan to 6 miles southwest of
Juneau. Movement was east at 40 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Fond Du Lac, Beaver Dam, Hartford, Waupun, Ripon, Mayville, North
Fond Du Lac, Horicon, Juneau, Lomira, Theresa, Hustisford, Oakfield,
Rosendale, Iron Ridge, Brandon, Southern Lake Winnebago, Burnett,
Taycheedah and Rubicon.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4389 8826 4363 8834 4354 8840 4337 8841
      4337 8842 4325 8842 4327 8891 4363 8901
      4363 8889 4389 8882
TIME...MOT...LOC 0307Z 266DEG 34KT 4371 8892 4335 8882

GEHRING
Special weather statement, Apr 15, 9:13 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1013 PM CDT SAT APR 15 2017

WIZ067-068-160345-
Green-Lafayette-
1013 PM CDT SAT APR 15 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LAFAYETTE
AND GREEN COUNTIES...

At 1013 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles southeast of Darlington to 6
miles north of Mount Carroll. Movement was east at 45 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Monroe, Brodhead, New Glarus, Brooklyn, Monticello, Albany, Argyle,
Somers, Wiota, Dayton, South Wayne, Browntown, Gratiot, Juda, Jordan
Center and Woodford.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4251 9008 4266 9009 4286 8946 4285 8937
      4250 8937
TIME...MOT...LOC 0313Z 249DEG 37KT 4263 8998 4219 8997

GEHRING
Special weather statement, Apr 15, 9:37 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1037 PM CDT SAT APR 15 2017

WIZ051-052-058-059-160415-
Dodge-Sheboygan-Washington-Fond Du Lac-
1037 PM CDT SAT APR 15 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN FOND DU LAC...
WASHINGTON...WESTERN SHEBOYGAN AND EASTERN DODGE COUNTIES...

At 1036 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near St Anna to 6 miles south of
Hustisford. Movement was east at 25 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
West Bend, Hartford, Plymouth, Jackson, Slinger, Kewaskum, Howards
Grove, Lomira, Campbellsport, Theresa, Newburg, Elkhart Lake, Iron
Ridge, Addison, Rubicon, Ashford, Greenbush, Eden, Woodland and Mount
Calvary.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4389 8816 4389 8779 4354 8804 4337 8804
      4337 8806 4327 8809 4325 8859 4394 8828
      4394 8817
TIME...MOT...LOC 0336Z 262DEG 22KT 4391 8822 4326 8862

GEHRING
Special weather statement, Apr 15, 9:46 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1046 PM CDT SAT APR 15 2017

WIZ068-069-160430-
Green-Rock-
1046 PM CDT SAT APR 15 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN GREEN AND ROCK
COUNTIES...

At 1046 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Brooklyn to Davis. Movement was east
at 45 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Janesville, Beloit, Milton, Edgerton, Evansville, Brodhead, Clinton,
Orfordville, Albany, Footville, Fulton, Newark, Magnolia, Tiffany,
Hanover, Cooksville, Avalon, Juda, Shopiere and Afton.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4250 8951 4282 8950 4285 8909 4284 8878
      4249 8878
TIME...MOT...LOC 0346Z 256DEG 41KT 4281 8945 4242 8942

GEHRING

The radar

The Green Bay radar (KGRB), 86 km away, was scanning. The volume nearest the first event began at 04:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sheboygan

When
April 15, 10:04 PM CST
Where
Sheboygan County, 1.38 mi S of (Sbm)sheboygan Co Ar
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
43.750, -87.850

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691855.